Welcome to hell

Well it's been 9 weeks now of having no medication at all (withdrawing from 20mg of citalopram after 6 years) and it's probably the worst decision I have made.

I tapered it down to 5mg and eventually came off them completely, the side effects were terrible but doctors have confirmed it should have left my system entirely now but I am not coping at all. I feel anxious like something awful is going to happen and I can't see any hope for the future.

I obviously mis-judged the effects that the tablets would have on me and also how dependent I have actually become on them. Back to the doctors tomorrow then!

It is probably the worst thing I have ever done and it also concerns me that I may have to take the tablets for life as I am so dependent on them.

10 Replies

oldestnewest
  • I have been on anti-depressants for many years and sometimes I feel like a failure, ( which my doctor assures me I am not), however, to function normally I need these meds just as I would need meds if I had a heart, kidney problem or whatever problem. My mind is out of sync and I have to take my meds to stay in sync.... as simple as that. If it keeps you sane I am all for

    that.

  • I think that if the meds work and you happier the. So be it. If you do have bad side effects then fair end may have to come of fthem but I don't think personnally I could come off as I went straight back to square one without them

  • I came off them 13 months ago because i was getting missed heartbeats all the time, i am 67, i have had very few good nights sleep since and have bad anxiety and days of depression, i still get missed heartbeats , its the side effects going back on them again, i may have to go back on them. I was on them 9 years. I think we are prone to anxiety and depression and it may be advisable to stay on them, i was on 10 mg for many years and it kept me stable.

  • Yep we all do it!!!! for me its about 2/3 weeks then the brain starts to play tricks - like::- no will to live and not coping in general but we always try to come off the medication because when you are well you think Oh I dont suffer with depression I do not need this chemical? or maybe I dont have depression any more?

    The thing is if you are a suffering from depression at the very beginning of the illness the doctors give you the pills then to feel normal - and then your brain has to have this chemical just to function your own body does not produce it??? why does not some clever person find the reason why the brain stops producing serotonin and find a cure - instead of getting us all hooked on this medication i worry about the long term side effects of the kidney (like any medication) I only got depression during pregnancy and continued with this curse todate on and off the medication for years but always having to go back on it: the side affects of not having it take you back into the well of depression - I cope with just 10mg daily and will not even if I do have low days increase my dose - thats my advice to you even if it takes 8 weeks to feel normal reduce the dose and see how you go. Back to the Christmas cheer if I ever meet any body from the future or a space being-- I will ask if they have a solution to our problem nobody of this planet has - apart from setting up

    health unlocked websites and letting us all have a good rant!! - and keep GP in a job too!!!! Happy Christmas

    Yes back to the GP for you better to feel normal it will take time bear with it. juex

    :

  • Hi George,

    No you're not alone. I was so reassured this morning when I logged on and read yr post.

    So all this that I'm going through really is the effects of coming off the citalapram???

    I feel so ill. Physically and mentally. My family are desperate for me to make an emergency apt and get some more meds but I want to keep trying. I don't want to be on them but what if I can't readjust? I feel so depressed and anxious. As bad as when I first got ill.

    I'm sorry this reply is no help but I wanted you to know you're not on yr own with this.

    Love

    Lizard.xxx

  • I changed from Citalopram to Sertraline a few months back and it was awful. I went back to Citalopram about a fortnight ago and I'm feeling loads better already. I intend to stay on them forever. If you were diabetic you wouldn't attempt to wean yourself off your insulin would you? Get yourself back to your doctors x

  • I have read your post and understand that you don't like taking tablets. I can relate but sometimes they are necessary to get to a point where you can cope. I smoke, same thing but more deadly. I'm wondering if you had any therapy or counselling while on the tablets, a combination of the two is usually most effective. I sort of think of tablets which I have taken before as something to get you to a point where you can start working on the issues. 6 years is a long time to be taking tablets so you have done really well to give this a try.

  • The thing is there are two types of depression. One brought on by circumstances, trauma etc but the second type is an actual disability where our brain doesn't make the correct amount of serotonin that our body needs. This is called clinical depression and needs treatment for life so each time we stop taking the medication we will go right back to where we started. I have chosen to come off them twice over the years and failed both times now I just accept that I need the medication exactly the same as if I had a sore knee etc. It really isnt worth putting ourselves through the trauma so my advice is go back on them and forget about the stigma of mental health or the dislike of meds. Do a trial take them for a few days if everything improves bingo your brain needs them thats your answer.

  • Please look up sceletium. It's a natural herb that I use. Had depression and anxiety nearly all my life. I don't trust doctors, and it's not for everyone I know but it helps me when my brain won't comply. My doctor either doesn't care that I use it or thinks it's good I don't know which, but he knows. I've ben on Valium when i was pregnant and then seroxat for 6 years. I now take nothing but sceletium when I can't cope, it's not a mirical thing but it helps the anxiety and gives my brain a kick of serotonin and it's a natural herb so no chemicals. Tablets give me a bad tummy. Hope this helps it's just another point of view for you. I hope your feeling well again soon x

  • Hi

    It is always hard to wean off meds, but doesn't have to mean the end of coming off them. Why not go back onto the 5mg low dose and stay on that until the better and brighter weather, then come off by going down to alternate days and getting out and about in the sun - that way you will be compensating for the loss of the effect of the meds by getting sunlight and exercise. It is always so hard at this time of year so going back on for a short period and finding a better time to come off completely may be a better move.

    Suexx

You may also like...